Hail, Knox
- When
- May 25, 7:40 PM CST
- Where
- Knox County, 4.86 mi S of Niobrara
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.680, -98.040
Isolated to scattered thunderstorms developed along a wavy cold front that extended from eastern South Dakota into central Nebraska. Due to favorable instability and shear, a few of these thunderstorms were able to become severe as the moved east into northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated to scattered thunderstorms developed along a wavy cold front that extended from eastern South Dakota into central Nebraska. Due to favorable instability and shear, a few of these thunderstorms were able to become severe as the moved east into northeast Nebraska. The thunderstorms developing into a short line during the evening, and then moved southeast into east central Nebraska with some strong winds. The severe weather threat ended during the early morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 25, 5:20 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 620 PM CDT WED MAY 25 2016 .SHORT TERM...(tonight through Saturday) Issued at 250 PM CDT Wed May 25 2016 Potential for periods of thunderstorms will extend through the short term portion of the forecast. Good moisture and instability is expected to remain across the region during this time frame as a pair of upper troughs kick out a series of short waves across the plains region. Surface map at 19z showed an area of low pressure over northeast South Dakota with a weak trough extending from the low into northwest Nebraska. A second low was over south central Kansas with a warm front extending into northeast Kansas and a dry line stretching south into north central Texas. These two surface features are expected to be the primary focus for thunderstorm development into Thursday. A few storms had already developed over far western Nebraska and western South Dakota early this afternoon with short range models showing them spreading east ahead of the Dakota surface trough into the evening as an upper wave tracks toward the upper midwest. Main focus then shifts to the south on Thursday and Thursday night with Kansas system as warm front lifts north to vicinity of southern Nebraska border by late afternoon. This boundary continues to lift into eastern Nebraska during the evening becoming stationary in a northeast to southwest orientation by late evening into early Friday. Combination of stalled boundary and high PW will allow strong chance of heavy rain event across the area Thursday night, likely preceeded by severe weather event late Thursday afternoon and evening. No headlines at this time but will mention in HWO and blast message to increase awareness of the potential. Chance of storms will continue for Friday into Saturday as the main upper trough moves across the lower Missouri valley. .LONG TERM...(Saturday night through Wednesday) Issued at 250 PM CDT Wed May 25 2016 Upper pattern flattens for a time behind the lower Missouri valley trough Saturday night into Sunday but begins to amplify again Sunday night into Monday. This will allow another extended period of showers and thunderstorms to setup across the region through Wednesday. && .AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Friday) Issued at 610 PM CDT Wed May 25 2016 A strato-cu deck which developed over southeast and east-central Nebraska this afternoon is in the process of mixing out with VFR ceilings at KOMA and KLNK likely scattering out this evening. Thunderstorms currently developing over central Nebraska will approach KOFK around 03 to 04z. Confidence in KOFK being affected remains low, so a TEMPO group will not be included at this juncture. Otherwise, expect winds to gradually switch to easterly or southeasterly on Thursday as a warm front develops across the area. The chance of thunderstorms will increase after 18z Thursday. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Fobert LONG TERM...Fobert AVIATION...Mead
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 453 PM CDT WED MAY 25 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-261200- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 453 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT...MAINLY OVER NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARDS. A WARM FRONT WILL BECOME ESTABLISHED ACROSS EASTERN NEBRASKA AND WESTERN IOWA ON THURSDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR SEVERE STORM DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS. ALL HAZARDS INCLUDING TORNADOES...LARGE HAIL...DAMAGING WINDS AND FLOODING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SEVERE WEATHER AND FLOODING REMAIN POSSIBLE THROUGH THURSDAY NIGHT...AND PERHAPS INTO FRIDAY. THUNDERSTORM CHANCES WILL PERSIST INTO THE EARLY TO MIDDLE PART OF NEXT WEEK...WITH A CONTINUING RISK FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT BUT MAY BE NEEDED ON THURSDAY.
The Sioux Falls radar (KFSD), 147 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A tree was blown down near 120th and Maple streets in the city of Omaha.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627869, 627871, 627872, 627874, 627875, 627877.